Have you ever been alone when you had an insulin reaction/hypo/gone too low?

If you have, I invite you to share the circumstances with me, so that i can learn from your experience.  

I had a low recently when I was alone at a Starbucks in the busy fashion district of New York.     I had gone in there simply to use the rest room, feeling normal.  Just a few minutes before I passed out i was chatting with 2 orthodox fashion designers also waiting in line for the rest room,  When I came out of the restroom, that’s when I felt my pulse had quickened, suddenly signaling to me that I was going low.  It happened in an instant.  So I walked up to the counter, held out a $5 bill and asked them to get me something sugary while I fished out my Glucolift tablets.  As I ate the tablets, I explained to the Barista and Cashier that i have diabetes and was possibly about to pass out.    First they offered me a cinnamon bun.  I shook my head No because it was too much fat to act fast.   Then they offered me a Rice Krispy treat, which I accepted and asked for some apple juice to wash it down. I gulped them down as i leaned against the counter.   I felt myself falling back and asked someone to hold me up.   But I fell down and hit the back of my head.    The next thing I remember was waking up in a stretcher with 2 handsome young EMTs looking at me.   I was disoriented for about 30 seconds until my brain kicked into gear.   We were going to the hospital, against my will, it was too late to argue with them.

At the Emergency Room, they did nothing for me – there was nothing to do.   My blood sugar was up to 77.   I never saw a doctor.   Within an hour, I was released, with a blood sugar of 125.    It will be interested to see how much this incident costs.  Starbucks is expensive, but not as expensive as an ER visit.    I may go back to that Starbucks to thank them for helping me out and calling the ambulance.    It must have been traumatic to see me going through that.    That’s something i dislike about having severe hypoglycemia, alone.   When I run low and I am with a friend or relative who knows immediately what to do, an ER visit has never been necessary.      I hope to bring about a public recognitive of the “G” icon as an indicator of where the person with diabetes is carrying their treatment(s) for hypoglycemia, such as glucagon, glucose tablets, gels or candy.  By being able to point to the “G” the person with diabetes may save themselves a few seconds that could make the difference between staying alert or losing consciousness and going to the hospital.  

Here’s how it will work:   a “G” sticker is placed over the pocket where you keep your stash of glucose – on your back pack, fanny pack, purse or other location such as a desk drawer.

For the month of September, the 1st Hypoglycemia Awareness Month, you can get a free “G” sticker.   Email your name and mailing address to info@hypoglycemiaawareness.org

 

One thought on “Have you ever been alone when you had an insulin reaction/hypo/gone too low?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s